Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 232, NWS Denver/Boulder, CO

August 20, 2019Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 20, 2019, 4:45 PM MDT for Lincoln County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2019, 4:45 PM MDT (22:45 UTC)
Expired
Aug 20, 2019, 5:30 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Denver radar (KFTG), 93 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-481 J/kg
Mixed-layer LCL
2749 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

036 
WUUS55 KBOU 202245
SVRBOU
COC073-202330-
/O.NEW.KBOU.SV.W.0232.190820T2245Z-190820T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
445 PM MDT Tue Aug 20 2019

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  North central Lincoln County in east central Colorado...

* Until 530 PM MDT.

* At 445 PM MDT, a severe thunderstorm was located 13 miles south of
  Last Chance, or 22 miles northeast of Limon, moving southwest at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  north central Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10363 3957 10351 3956 10334 3934 10337
      3934 10370
TIME...MOT...LOC 2245Z 046DEG 10KT 3955 10350 

HAIL...1.00IN
WIND...60MPH
 
$$

BARJENBRUCH
2 follow-up statements
074 
WWUS55 KBOU 202314
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
514 PM MDT Tue Aug 20 2019

COC073-202330-
/O.CON.KBOU.SV.W.0232.000000T0000Z-190820T2330Z/
Lincoln CO-
514 PM MDT Tue Aug 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTH CENTRAL LINCOLN COUNTY...

At 514 PM MDT, a severe thunderstorm was located 13 miles south of
Lindon, or 22 miles northeast of Limon, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of north
central Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10358 3957 10351 3956 10334 3948 10335
      3950 10358
TIME...MOT...LOC 2314Z 299DEG 3KT 3954 10347 

HAIL...1.00IN
WIND...60MPH
 
$$

BARJENBRUCH
656 
WWUS55 KBOU 202324
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
524 PM MDT Tue Aug 20 2019

COC073-202334-
/O.EXP.KBOU.SV.W.0232.000000T0000Z-190820T2330Z/
Lincoln CO-
524 PM MDT Tue Aug 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 530 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain is still possible with this thunderstorm. Do not drive through 
flooded areas with your vehicle. 

LAT...LON 3957 10358 3957 10351 3956 10334 3948 10335
      3950 10358
TIME...MOT...LOC 2324Z 046DEG 10KT 3952 10349 

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:40 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 20, 2:40 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
240 PM MDT Tue Aug 20 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 220 PM MDT Tue Aug 20 2019

Fair weather CU over the higher terrain and east-west ridges this
afternoon will eventually give way to convection by this late
afternoon. By 21z, will expect to see some isolated gusty
convection fire off the mountains, foothills and ridges and expect
these to migrate off onto the east plains while strengthening
into the evening hours as they move into much better moisture.
Latest NAM12 run has MLCAPES out on the far northeast plains in
the 3000-3800 J/kg range on the southern slope of a theta-e ridge
extending from southeast Wyoming eastward into western and
southern Nebraska. Rich surface boundary layer moisture of 8-10
g/kg will reside over the far NE plains lending to the potential
for strong to severe storms this evening along with the potential
for heavy rain and large hail. Storm motion for this evening is on
the weak side as 500-300mb layer winds are only in the 15 to 25kt
range. A few of the stronger, slower or back-built storms could
present some local hydro issues later this evening out along the
I-76 corridor mainly northeast of Denver. Behind tonight's batch
of convection will be the passage of much cooler air behind an
approaching cold front currently near the Sheridan WY / Black
Hills SD vicinity as a decent 1022mb surface high spreads
southward across north plains states tonight. Will look for the
main wind shift arrival in the 05-07z Wednesday timeframe. This
will likely keep a north to northeasterly component to the surface
winds overnight and into Wednesday morning along with areas of
low clouds towards dawn.

For Wednesday, with the initial cool moist, stable air, will look
for light easterlies through the morning along with the potential
for low clouds and patchy fog over the far eastern plains. Highs
along the urban corridor and plains should only reach into the
lower to mid 80s. Forecast soundings indicate the profile
remaining fairly stable in the lower levels through late
afternoon, so with persistent easterlies through the day, the
best MLCAPES and boundary layer specific humidities will build up
against the Urban Front Range and foothills. Will keep the
scattered pops across the area, and at this time will expect the
main impact to be heavy rain associated with the storms along with
potential local hydro issues. Storm motion from 500-300mb winds
aloft is still fairly weak and with surface easterlies and
disorganized flow in the low to mid-levels, a few storms may have
difficulty exiting locations which may be a problem for flood
prone area such as an urban areas and burn scars.

With cooler temperatures along with higher daytime dew points and
relative humidity, the fire danger should relax for Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 220 PM MDT Tue Aug 20 2019

Scattered thunderstorms will continue into the evening hours
along the Front Range and across the northeast plains Wednesday. A
few severe storms with large hail will be possible due CAPE
climbing to 1500-2500 J/kg and 0-6km Bulk Shear climbing to 30-40
kts.

A weak westerly flow aloft will again be over the state Thursday.
Surface low pressure over central Colorado and Wyoming will
produce southeast winds across eastern Colorado Thursday. This
will help keep moisture over the much of the area. Isolated to
scattered storms should form over the Front Range and eastern
plains Thursday afternoon and evening. Temperatures warm a little
over Wednesday's highs with readings in the mid to upper 80s.

On Friday, moisture is starting to get pushed to the east by the
westerly flow aloft. May have enough moisture for a few storms.
The best chance will be across the eastern plains. With the
drying, expect temperatures to warm back around 90 degrees.

For the weekend and early next week, the upper level ridge will
shift south as westerly flow aloft increase. This will dry out the
airmass and warm it up. Dry conditions with highs in the 90s is
expected for the weekend. A weak cold front may back into the area
Sunday night and early Monday. This will bring cooler air with
highs expected to reach the upper 80s for Monday and Tuesday.
Could see enough moisture return to the area for storms on
Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 220 PM MDT Tue Aug 20 2019

Expect thunderstorm development along the higher terrain from
after 21z and persist across the plains into the evening. At this
time, still expect main impacts from the storms to be strong
gusty outflow this afternoon. Later this afternoon and evening,
the likelihood for outflow boundaries can also be expected for
the mid to late evening timeframe. A surface cold front, behind
exiting convection to the east, is expected to move into all
terminals in the 05z to 07z Wednesday timeframe. Will expected a
persistent north to northeasterly component to the winds to
continue through Wednesday along with the potential for a lower
clouds deck. Can't rule out the possibility for lower visibilities
after 10z from lower clouds and fog.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Fredin
LONG TERM...Meier
AVIATION...Fredin
Hazardous weather outlook, Aug 20, 10:44 AM MDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1044 AM MDT Tue Aug 20 2019

COZ030>051-211645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1044 AM MDT Tue Aug 20 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Near record high temperatures are expected again for this
afternoon. Due to very low relative humidity, the fire danger
will remain elevated, especially over the higher terrain and along
the front range.

For late this afternoon into this evening there will be a chance
of thunderstorms mainly across the plains. A few storms could
become severe over the far northeast corner of the state. Large
hail and damaging winds will be possible. Otherwise, the storms
will be slow moving which may lead to some localized flooding in
some areas as well. Across the higher terrain the storms will be
high based and will produce gusty winds with light rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered strong to severe thunderstorms are expected to form
Wednesday afternoon and early evening along the Front Range. These
storms will shift southeast onto the near by eastern plains.

Scattered thunderstorms are expected to form again Thursday
afternoon across the Front Range and eastern plains. The airmass
starts to dry Friday with only a slight chance for thunderstorms
across eastern Colorado. By Saturday, dry conditions are expected
through out the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 20, 3:09 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Denver CO
309 PM MDT Tue Aug 20 2019

COZ038-043-202145-
Central and South Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
309 PM MDT Tue Aug 20 2019

...Brief Landspout Tornado Sighted...

At 306 PM MDT, the public reported a landspout tornado near Highway
14 north of Severance. Conditions continue to favor the potential
for landspouts as storms develop; however at this time it is unknown
which if any storm would produce a landspout. Any landspouts which
develop are expected to pose a limited threat.

Locations impacted include...
Northeastern Fort Collins, Severance, Ault, Pierce and Nunn.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4082 10458 4055 10467 4054 10500 4068 10500

BARJENBRUCH
Local storm report, Aug 20, 4:20 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
420 PM MDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             3 NNW BARNESVILLE       40.52N 104.49W
08/20/2019  M1.75 INCH       WELD               CO   TRAINED SPOTTER

&&
Local storm report, Aug 20, 4:41 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
441 PM MDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             3 NNW BARNESVILLE       40.52N 104.49W
08/20/2019  M1.75 INCH       WELD               CO   TRAINED SPOTTER

0410 PM     HAIL             2 E GALETON             40.52N 104.54W
08/20/2019  M1.50 INCH       WELD               CO   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 2 E
            GALETON. REPORT VIA TWITTER.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:09 PM MDTSpecial Weather StatementBOUWeld36 min
Aug 20, 3:24 PM MDTSevere Thunderstorm WarningBOUWeld51 min
Aug 20, 3:48 PM MDTSevere Thunderstorm WarningBOUWeld42 min
Aug 20, 4:10 PM MDTSevere Thunderstorm WarningBOUWeld50 min
Aug 20, 4:42 PM MDTSevere Thunderstorm WarningBOUWeld48 min
Aug 20, 5:02 PM MDTSevere Thunderstorm WarningBOUWeld28 min
Aug 20, 5:33 PM MDTSevere Thunderstorm WarningBOUWeld42 min
Aug 20, 5:54 PM MDTSevere Thunderstorm WarningBOUAdams, Weld51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.